Kentucky, 2003Flooding in Kentucky, February 23, 2003
February 23, 2003 · NWS JKL · 2 events in 2 counties and zones
About one week after the deluge which caused major flooding in many areas, a second, weaker storm system moved through. This was enough to put the Kentucky and Cumberland Rivers barely above flood stage at one forecast point per river, but only for several hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
About one week after the deluge which caused major flooding in many areas, a second, weaker storm system moved through. This was enough to put the Kentucky and Cumberland Rivers barely above flood stage at one forecast point per river, but only for several hours. This caused little if any additional damage since the crests from the previous week were much higher.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 23, 2:20 AM EST, 7 hours 31 minutes earlier.
Area forecast discussion, Feb 23, 2:20 AM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EST SUN FEB 23 2003
MAIN NEAR TERM FORECAST CHALLENGE WILL BE POPS TONIGHT AND PRECIP
TYPE FOR NORTHERN COUNTIES MONDAY MORNING IF PRECIP PERSISTS.
UPPER LEVEL CHARTS REVEAL AN ACTIVE SPLIT BROAD CYCLONIC FLOW
DOMINATING OUR COUNTRY. AT 00Z...DEEP SHORTWAVE TROUGH MOVING
THROUGH THE REGION WITH 130 METER HEIGHT FALLS AT 500 MB AT
WILMINGTON OH AND NASHVILLE TN. A POSITIVELY TILTED SHORTWAVE RIDGE
EXISTED OVER THE HIGH PLAINS IN ADVANCE OF THE NEXT SHORTWAVE TROUGH
AFFECTING OUR WEATHER WHICH AT 00Z WAS LOCATED OVER THE ROCKY
MOUNTAINS. WATER VAPOR IMAGERY AND WIND PROFILER DATA SHOWS THE
SHORTWAVE RIDGE AXIS RUNNING FROM CENTRAL NEBRASKA DOWN TO WESTERN
OKLAHOMA WITH SOUTHERN POLAR STREAM TROUGH SHARPLY DIGGING OVER THE
EASTERN ROCKIES.
COLD AIR AT 850 MB IS POISED TO FOLLOW IN BEHIND THE SHORTWAVE
CURRENTLY OVER THE EASTERN ROCKIES. 00Z 850 MB CHART SHOWS TEMPS IN
THE MID -20S C OVER MONTANA AND NORTH DAKOTA. THE NORTHERN STREAM
IS WORKING HARD AT SENDING THESE COLD TEMPERATURES SOUTH.
LATEST SURFACE ANALYSIS DEPICTS THE NOTORIOUS OCCLUDING SURFACE LOW
OVER WESTERN PA CONTINUING TO MOVE OFF TO THE NORTHEAST...WITH A
TRAILING COLD FRONT STRETCHING SOUTH TO SOUTHEASTERN GA. SURFACE
OBS SHOW THAT THE RAIN/SNOW LINE IS CURRENTLY CROSSING THE CWA.
SURFACE TEMPS ARE CURRENTLY BELOW ZERO OVER MN...ND...AND MT AND
ADVECTING SOUTH. THE NEXT SURFACE LOW TO AFFECT OUR AREA IS
CURRENTLY LOCATED OVER EASTERN NEW MEXICO.
WILL CONTINUE THE WINTER WEATHER ADVISORY FOR SNOW THROUGH NOON
TODAY AS THE WIND SHOULD CONTINUE TO BE A FACTOR. TWO FRONTS LOOK
LIKE THEY WILL PASS THROUGH ON MONDAY WITH FIRST WEAKER COLD FRONT
PASSING THROUGH MONDAY MORNING. AFTER A COOL DAY TODAY...TEMPS
SHOULD REBOUND SOMEWHAT ON MONDAY AS THE REAL COLD FRONT WILL
PROBABLY NOT PASS THROUGH UNTIL LATE MONDAY AFTERNOON...BUT TEMPS
SHOULD SWIFTLY DROP BEHIND THE COLD FRONT PASSAGE MONDAY NIGHT.
MODELS ARE INITIALIZING REASONABLY. MODELS ARE ALSO CONSISTENT WITH
PLACING SURFACE LOW ACROSS OR NEAR CWA NEAR 12Z MONDAY MUCH AS THE
PREVIOUS SURFACE LOW DID LAST NIGHT. AT FIRST GLANCE IT LOOKS LIKE
MAINLY RAIN FOR TONIGHT AND MONDAY MORNING...BUT SOME SNOW MAY WORK
INTO THE AREA MONDAY MORNING...ESPECIALLY NORTHERN COUNTIES
FOLLOWING CURRENT TRACK PREDICTIONS. SINCE THIS NEXT SYSTEM IS
FOLLOWING SO CLOSELY TO THE ONE WHICH JUST PAST...MOISTURE INFLOW
WILL NOT HAVE MUCH OF A CHANCE TO RETURN IN ADVANCE. HOWEVER...THIS
WAVE SEEMS STRONG ENOUGH TO PRODUCE PRECIPITATION AMOUNTS IN THE
0.10 TO 0.25 INCH RANGE. IF SNOW OCCURS SUNDAY NIGHT/MONDAY MORNING
IT WILL BE LESS THAN AN INCH...WITH THE BEST CHANCES OF ACCUMULATING
SNOW TO THE NORTH. WILL PROBABLY STICK AROUND 50 POPS TONIGHT DUE
TO LIMITED MOISTURE INFLUX...MAY MAKE POPS A BIT HIGHER NORTH.
.JKL...WINTER WEATHER ADVISORY FOR SNOW UNTIL NOON TODAY.
HEINLEIN
---------------------------------------------------------------------
915 PM EST SAT FEB 22 2003
MOTHER NATURE CONTINUES TO USE EAST KENTUCKY TO DEMONSTRATE HER
POWER. A SOMBER AND TRAGIC EVENING AS A PROBABLE TORNADO IN OUR HOST
COUNTY HAS CAUSED TWO CONFIRMED DEATHS. OTHER SEVERE THUNDERSTORMS
AND POSSIBLE TORNADOES ROLLED THROUGH MUCH OF EAST KENTUCKY WITH
LARGE HAIL AND WIND DAMAGE REPORTS.
THE SFC LOW HAS NOW MOVED EAST OF KENTUCKY WITH CAA TAKING OVER AND
QUICKLY KNOCKING TEMPERATURES DOWN FROM NEAR RECORD HIGHS EARLIER
THIS AFTERNOON. LIGHT TO MODERATE SHOWERS CONTINUE THROUGH THE AREA
WITH THE SNOW LINE WITHIN A FEW COUNTIES MOVING IN FROM THE WEST AND
SOUTHWEST. CURRENT FORECAST GENERALLY ON TRACK TONIGHT WITH
ACCUMULATING SNOW ARRIVING AFTER MIDNIGHT. WILL UPDATE THE ZONES
MAINLY TO REMOVE THUNDER MENTION...MIDNIGHT TIMING AND TO DROP THE
SEVERE THUNDERSTORM WATCH. UPDATE OUT SHORTLY.
.JKL...FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 7 AM SUNDAY.
WINTER WEATHER ADVISORY FOR SNOW MIDNIGHT UNTIL NOON SUNDAY.
GREIF
PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------
305 PM EST SAT FEB 22 2003
19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE AT 985 MBS PASSING JUST TO
THE WEST OF JKL. A WARM FRONT FROM THIS HAS BLOWN NORTH INTO
SOUTHEAST OHIO WITH GUSTY SOUTH WINDS THROUGH MOST OF OUR CWA. A
COLD FRONT STRETCHES FROM THE LOW SOUTHWEST TO CENTRAL MISSISSIPPI.
IN THE WARM SECTOR A FEW THUNDERSTORMS ARE BREAKING OUT AHEAD OF THE
LOW AND RIDING INTO EASTERN KENTUCKY. STRONGER STORMS ARE FOUND TO
THE SOUTH OF THESE THROUGH MIDDLE-EASTERN TENNESSEE WHERE A TORNADO
WATCH IS IN PLACE. NEARLY CLEAR SKIES IN THE DRY SLOT AND SOUTH
WINDS HAVE SENT TEMPERATURES SURGING INTO THE MIDDLE AND UPPER 60S
FOR MUCH OF THE CWA.
THE MODELS ARE IN GOOD AGREEMENT ALOFT...THOUGH PROBLEMS ON THE SBN
FEED CAUSED SOME DATA LOSS WITH THE AVN. THEY ALL TAKE THE OHIO
VALLEY TROUGH NORTHEAST AND OUT OF THE PICTURE BY SUNDAY NIGHT.
HOWEVER...ANOTHER TROUGH WILL FOLLOW ON ITS HEELS MOVING IN TANDEM
WITH THE CLOSED ARCTIC VORTEX NORTH OF THE CANADIAN BORDER. THIS
SOUTHERN TROUGH WILL DAMPEN OUT AS THIS NORTHERN VORTEX TAKES OVER
AND SWINGS THROUGH MONDAY NIGHT. FLAT ZONAL FLOW THEN ENSUES BEFORE
A BROAD AND FLAT RIDGE BUILDS ACROSS THE FAR SOUTHEAST. MEANWHILE A
LARGE TROUGH WILL TAKE SHAPE OVER THE WEST AND SLIDE EAST IN AN
UNORGANIZED MANNER FOR MID WEEK. AT THIS TIME...THIS FAR OUT...THIS
PATTERN LOOKS SIMILAR TO THE ONE LAST WEEK THAT LEAD TO THE FLOODING
AND ICE STORM. STAY TUNED.
AS FOR SENSIBLE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CHANGE TO ALL SNOW AFTER MIDNIGHT FROM NORTHWEST TO SOUTHEAST IN THE
WAKE OF THE LOW AND COLD FRONT. AMPLE WRAP AROUND MOISTURE WILL KEEP
THE SNOW FLYING INTO SUNDAY MORNING WITH MOST LOCATIONS SEEING
AROUND AN INCH...THOUGH SOME SPOTS...PARTICULARLY IN THE NORTHEAST
COULD SEE UP TO TWO INCHES. WE WILL HAVE LESS THAN A DAY TO DRY OUT
BEFORE THE SFC REFLECTION OF THE NEXT TROUGH WHIPS THROUGH WITH A
TIGHT TEMPERATURE GRADIENT. RAIN WILL FALL IN THE SOUTH WITH A MIX
OF RAIN AND SNOW NORTH BEGINNING LATE SUNDAY NIGHT. THIS LOW WILL
USHER IN THE LEADING EDGE OF THE ARCTIC AIR MAKING FOR A CHILLY DAY
TUESDAY AND WEDNESDAY. THE NEXT SYSTEM TAKES SHAPE TUESDAY NIGHT AS
A STREAM OF MOISTURE AND EVOLVING LOW PRESSURE HEADS OUR WAY. THE
TROUBLE IS THE ARCTIC AIR MAY NOT YIELD AS EASILY AS IMPLIED BY THE
LATEST GFS. AM CONCERNED THAT WE COULD SEE A FEW HOURS OF ICING
WEDNESDAY FOLLOWING THE EARLY SNOW AND BEFORE WE WARM UP ENOUGH FOR
ALL RAIN. ALSO QPF CONCERNS WILL BE HIGH GIVEN THE OPEN GULF AND
SLOW MOVEMENT OF THE SFC FEATURES.
WILL MAINTAIN THE FLOOD WATCH UNTIL MORNING GIVEN THE LIGHT TO
MODERATE QPF EXPECTED THIS EVENING AND TONIGHT. HAVE ALSO BEGUN
ISSUING VARIOUS RIVER PRODUCTS WITH FORECASTS REACHING NEAR BANKFULL
ON MANY OF THE RIVERS TONIGHT AND SUNDAY. FINALLY WILL ISSUE A
WINTER WEATHER ADVISORY FOR THE SNOW AND SOME BLOWING SNOW EXPECTED
IN HERE AFTER MIDNIGHT.
MOS TEMPS ARE IN DISAGREEMENT WITH HOW QUICKLY IT COOLS TONIGHT AND
HIGHS FOR SUNDAY. WILL GENERALLY GO WITH COLDER NUMBERS NEXT 24
HOURS GIVEN THE MESOETA/S SFC TEMPS.
AS FOR IFPS/GFE GRIDS...REPOPULATED WITH MY PREFERRED METHOD OF
MESOETA WINDS AND TEMPS FIELDS THROUGH 60 HOURS. HAD TO ADJUST THESE
TO LOWER THE EXCESSIVELY WARM (70+) TEMPS THIS AFTERNOON...BUT THESE
WERE FAR BETTER THAN THE MOS TEMPS. LITTLE CHANGE BEYOND THAT BUT TO
FINE TUNE CLOUDS AND POPS MID-WEEK.
WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL. UPDATES TO THE HWO AND FFA...AND ALSO THE WWA WILL BE
ISSUED SHORTLY.
PRELIMINARY CCFS:
LOZ 031/040 030/042 026 +53
JKL 032/037 031/040 024 +75
GREIF
---------------------------------------------------------------------
156 PM EST SAT FEB 22 2003
WILL SEND OUT A QUICK UPDATE...ACCOUNTING FOR THIS HEAT WAVE TAKING
PLACE. LOWER TO MIDDLE 60S COMMON...WITH A FEW UPPER 60S PRESENT OUT
THERE AS WELL. STORMS MAKING THEIR WAY INTO THE AREA. WILL CONTINUE
TO MONITOR.
GEOGERIAN
---------------------------------------------------------------------
1030 AM EST SAT FEB 22 2003
HEAVIEST RAIN WORKING ITS WAY OUT OF THE SOUTHEASTERN PART OF THE
AREA...WITH A FEW FAST-MOVING SHOWERS TRAILING BEHIND. FORECAST ON
TRACK TODAY...HOWEVER AM A LITTLE CONCERNED WITH TEMPS. SAT PICS
SHOWING A NICE DRY SLOT INFILTRATING. WOULDNT BE SURPRISED TO SEE A
FEW 60 DEGREE VALUES OUT THERE. WILL SPREAD THE RANGE OUT WITH 55 TO
60 IN THE SOUTHERN HALF AND 50 TO 55 IN THE NORTHERN HALF. SEVERE
THREAT IS ALSO INCREASING AS THE DAY GOES ON. WILL CONTINUE TO
MONITOR.
GEOGERIANHazardous weather outlook, Feb 23, 7:13 AM EST, 2 hours 38 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
609 AM EST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
...WINTER WEATHER ADVISORY FOR SNOW UNTIL NOON SUNDAY...
.DAY ONE...TODAY AND TONIGHT.
MOST AREAS CAN EXPECT AROUND AN INCH TO TWO INCHES OF SNOW BY NOON
TODAY.
ANOTHER CHANCE OF SNOW OR RAIN RETURNS LATE TONIGHT WITH LITTLE OR
NO SNOW ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE OF SNOW OR RAIN EXISTS DURING THE MORNING ON TUESDAY...BUT
LESS THAN AN INCH OF SNOW IS EXPECTED.
THERE IS A CHANCE FOR SNOW OR RAIN WEDNESDAY THROUGH SATURDAY.
THERE IS POTENTIAL FOR 2 TO 3 INCHES OF SNOWFALL LATE WEDNESDAY
NIGHT AND THURSDAY MORNING IF MOST OR ALL OF THE PRECIPITATION FALLS
AS SNOW...ESPECIALLY IN SOUTHEASTERN KENTUCKY. AS FOR THE REST OF
THE PERIOD...LESS THAN AN INCH OF SNOWFALL IS EXPECTED EACH DAY.
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AND SNOW REPORTS...AND
ALSO ANY HAIL OR WIND DAMAGE AS A RESULT OF THE SEVERE STORMS WHICH
MOVED THROUGH EASTERN KENTUCKY SATURDAY AFTERNOON AND EVENING.
RAY/HEINLEIN
Flood, Whitley
- When
- February 23, 9:51 AM EST to 5:43 PM EST
- Where
- Whitley forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
At 1 PM EST, February 23, The Cumberland River at Williamsburg crested at 21.16 feet. This was 0.16 feet above flood stage.
Flood, Lee
- When
- February 23, 3:40 PM EST to 8:12 PM EST
- Where
- Lee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
At 5 pm, February 23, The Kentucky River crested at 20.02 feet. This was 0.02 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345509, 5345510.